08 July, 2011
Side Effects of Taking a Vitamin D and Calcium Supplement
Vitamin D and calcium are required for healthy bones and teeth, as well as many other functions in your body. Supplementing food intake of vitamin D and calcium with dietary supplements is common to prevent deficiencies. While these supplements are generally safe, you may experience some side effects when taken. As always, talk to your healthcare provider before taking any dietary supplements.
Both vitamin D and calcium supplements can lead to digestive problems. You may experience nausea, bloating, gas and constipation when taking these supplements. Spreading the doses throughout the day and taking with meals can help reduce symptoms. If the symptoms do not go away after making these changes, try another brand and speak with your healthcare provider.
Taking higher doses of certain nutrients can interfere with the way your body absorbs other vitamins and minerals. For example, according to MedlinePlus, vitamin D can increase the absorption of aluminum and magnesium. The National Institutes of Health’s Office of Dietary Supplements reports that calcium may interfere with absorption of both iron and zinc.
Calcium and vitamin D can interact with medications, so speak with your pharmacist or healthcare provider before adding dietary supplementation. For example, calcium can reduce the absorption of some antibiotics, medications prescribed for osteoporosis, anticonvulsants and thyroid medications. Vitamin D can interfere with absorption of cholesterol and heart medications, antacids and medications that are changed and broken down by the liver.
Effects of Excess Intake
While it is important to get the vitamins and minerals your body needs, it is possible to take too much. The Office of Dietary Supplements reports that, for healthy adults, taking more than 4000 IU of vitamin D daily can be harmful, causing nausea, vomiting, confusion and serious heart problems. The safe upper limit for calcium is 2500 mg for adults between 19 and 50 years of age and 2000 mg for adults 51 years and older. Excess calcium may lead to constipation and possibly kidney stones.
- Digital Vision./Photodisc/Getty Images